Alert archive / California / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 1, NWS San Francisco Bay Area, CA

October 29, 2007San Benito County, California

NWS San Francisco Bay Area, CA issued this severe thunderstorm warning at Oct 29, 2007, 4:10 PM PDT for San Benito County, California. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2007, 4:10 PM PDT (23:10 UTC)
Expired
Oct 29, 2007, 4:29 PM PDT
In force
19 min
Issued by
NWS San Francisco Bay Area, CA
Area
Storm-based polygon

County San Benito County, CA

The radar

The San Francisco radar (KMUX), 78 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2007-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2007-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KMTR 292310
SVRMTR
CAC069-292345-
/O.NEW.KMTR.SV.W.0001.071029T2310Z-071029T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
410 PM PDT MON OCT 29 2007

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO BAY AREA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN BENITO COUNTY IN WESTERN CALIFORNIA...

* UNTIL 445 PM PDT

* AT 409 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER CENTRAL SAN BENITO COUNTY...OR ABOUT 17
  MILES SOUTHEAST OF HOLLISTER...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL CENTRAL SAN BENITO COUNTY AT 420 PM PDT
  RURAL NORTHERN SAN BENITO COUNTY AT 430 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH PREPARE IMMEDIATELY
FOR DESTRUCTIVE WINDS...HAIL...AND CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY A STRONG BUILDING AND
AWAY FROM WINDOWS.

LAT...LON 3693 12121 3686 12110 3683 12108 3683 12106
      3682 12104 3658 12112 3666 12132
TIME...MOT...LOC 2310Z 207DEG 19KT 3670 12116

$$
SOROKA
1 follow-up statement
000 
WWUS56 KMTR 292329
SVSMTR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
427 PM PDT MON OCT 29 2007

CAC069-292337-
/O.CAN.KMTR.SV.W.0001.000000T0000Z-071029T2345Z/
SAN BENITO CA-
427 PM PDT MON OCT 29 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BENITO COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING FOR 
CENTRAL SAN BENITO COUNTY HAS WEAKENED...AND THUS THE WARNING HAS 
BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE 
OVER THE AREA FOR THE NEXT HOUR OR SO...ALTHOUGH ADDITIONAL SEVERE 
WEATHER IS NOT ANTICIPATED. 


LAT...LON 3693 12121 3686 12110 3683 12108 3683 12106
      3682 12104 3658 12112 3666 12132
TIME...MOT...LOC 2327Z 207DEG 19KT 3678 12111

$$
SOROKA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:56 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Oct 29, 2:56 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
256 PM PDT MON OCT 29 2007

.DISCUSSION...CONVECTIVE ACTIVITY IS STARTING TO RAMP UP ACROSS
NORTHERN CALIFORNIA AS THE UPPER LOW CONTINUES TO APPROACH THE
CENTRAL COAST. THE GREATEST AMOUNT OF LIGHTNING ACTIVITY IS ALONG THE
SIERRA NEVADA RANGE AS WELL AS IN THE NORTHERN SACRAMENTO VALLEY.
HOWEVER THERE HAS BEEN A PERSISTENT LINE OF SHOWERS OVER AND JUST
WEST OF THE MONTEREY BAY OVER THE PAST HOUR. LIGHTNING STRIKES WITH
THIS CELLS HAVE ALSO BEEN DETECTED AND THUNDER HAS BEEN HEARD AT THE
WEATHER OFFICE IN MONTEREY. THE NORTHERN-MOST OF THIS LINE OF CELLS
IS EXPECTED TO REACH THE SANTA CRUZ COUNTY COASTLINE BY 3 PM. LATEST
RADAR SCANS REVEAL NEW SHOWER/THUNDERSTORM DEVELOPMENT EAST OF
SALINAS ALSO MOVING NORTHWARD. LIGHTNING STRIKES HAVE JUST BEEN
DETECTED WITH THE CELLS NEAR HOLLISTER. THE SHOWER AND THUNDERSTORM
ACTIVITY IS EXPECTED TO TAPER OFF DURING THE EVENING AND END
ALTOGETHER BY TUESDAY MORNING AS THE UPPER LOW CONTINUES TO MOVE EAST
OF OUR CWA.

ANOTHER...WEAKER UPPER LEVEL TROUGH IS PROGGED TO MOVE ACROSS
NORTHERN CALIFORNIA ON TUESDAY. THIS IS ONLY EXPECTED TO BRING PARTLY
CLOUDY SKIES TO THE DISTRICT BUT NO RAIN. HIGH PRESSURE ALOFT IS THEN
SLATED TO BUILD ALONG THE COAST BEGINNING ON WEDNESDAY WITH OFFSHORE
SURFACE FLOW DEVELOPING BY LATER IN THE WEEK. THESE FACTORS ARE
EXPECTED TO RESULT IN A WARMING TREND WHICH WILL CONTINUE INTO THE
WEEKEND. MEDIUM RANGE MODELS NOW KEEP THE COAST DRY INTO NEXT WEEK
WITH HIGH PRESSURE DOMINATING THE AREA.

&&

.AVIATION...PREVIOUS DISCUSSION...DIFFICULT FORECAST DAY FOR ALL
TERMINALS. AN UPPER LEVEL LOW OFF THE CALIFORNIA COAST CONTINUES TO
THREATEN THE CENTRAL COAST WITH THE CHANCE OF RAIN SHOWERS THIS
AFTERNOON. IFR CIGS PERSIST AT MOST BAY AREA TERMINALS AT THIS HOUR.
CIGS ARE EXPECTED TO LIFT (APPROX 20Z) AS THE LOW NEARS THE COAST.
EXACT TIMING ON THIS SYSTEM AND THE PROBABILITY OF SHOWERS IS HARD TO
PIN DOWN. HOWEVER CURRENT FORECAST HAVE SCATTERED RAIN SHOWERS
BEGINNING AFTER 22Z. WINDS WILL REMAIN OUT OF THE WEST UNDER 15 KT
ACROSS THE REGION.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...SAN FRANCISCO BAY.

&&

PUBLIC FORECAST: ANDERSON
AVIATION/MARINE: C WALBRUN

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 2:16 PM PDTMarine Weather StatementMTR104 min

Nearby

Severe Thunderstorm Warnings in California, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.